Characteristics of pyridoxine overdose neuropathy syndrome

Authors


*Katharina Dalton FRCGP 100 Harley Street London W 1 England

Abstract

Abstract A newly recognised neurotoxic syndrome due to pyridoxine (B6) overdose is described. It is the largest series of B6 intoxication hitherto reported. A raised serum B6 level was present in 172 women of whom 60% had neurological symptoms, which disappeared when B6 was withdrawn and reappeared in 4 cases when B6 was restarted. The mean dose of B6 in the 103 women with neurological symptoms was 117 ± 92 mgs, compared with 116.2 ± 66 mgs in the control group. There was a significant difference (P < 0.01) in the average duration of ingestion of B6 in the neurotoxic group of 2.9 ± 1.9 years compared with 1.6 ± 2.1 years in controls. The symptoms were paraesthesia, hyperaesthesia, bone pains, muscle weakness, numbness and fasciculation, most marked on the extremeties and predominantly bilateral unless there was a history of previous trauma to the limb. These women were taking a lower dose of B6 than previously described (1,2), which may account for the complete recovery within 6 months of stopping B6.

Ancillary